Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2004, 9:20 PM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 9:20 PM CDT (02:20 UTC)
- Expired
- Apr 18, 2004, 9:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
710
WUUS53 KDMX 190220
SVRDMX
IAC025-151-190245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN POCAHONTAS COUNTY IN NORTHWEST IOWA
NORTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA
* UNTIL 945 PM CDT
* AT 916 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTH OF FONDA...OR ABOUT 37 MILES WEST
OF FORT DODGE...MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR POMEROY AROUND 930 PM AND
NEAR PALMER AROUND 935 PM.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM SUNDAY EVENING FOR
WESTERN IOWA.
LAT...LON 4255 9491 4239 9485 4251 9447 4273 9446
4256 9493
BOKSA
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:04 PM CDT, 6 hours 16 minutes earlier.
Area forecast discussion, Apr 18, 3:04 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT SUN APR 18 2004 .DISCUSSION... COLD FRONT MOVING ACROSS THE EASTERN DAKOTAS AND NEBRASKA WILL MOVE ACROSS IOWA TONIGHT. DO EXPECT ANOTHER ROUND OF THUNDERSTORMS ALONG WITH THE COLD FRONT...THOUGH IT SEEMS THE CAP IS GOING TO HOLD STRONG FOR MUCH OF THE EVENING. STORMS CURRENTLY DEVELOPING ALONG THE FRONTAL BOUNDARY ARE FOLLOWING THE SOUTHWEST FLOW AND RACING PARALLEL TO THE FRONT. THIS SHOULD KEEP THIS ACTIVITY WEST OF THE FORECAST AREA THROUGH MID TO LATE EVENING. WEAK THUNDER ASSOCIATED WITH DEEPER MOISTURE OVER NE KANSAS MAY HOLD TOGETHER INTO SOUTH CENTRAL IOWA. THIS ACTIVITY IS THE BEST CHANCE FOR RAIN ACROSS THE SOUTH AND POPS HERE WILL BE ASSOCIATED WITH SOUTHERN ACTIVITY. BEST CHANCE FOR SEVERE WILL BE ACROSS THE NORTHWEST WITH A FEW WIND AND HAIL EVENTS POSSIBLE. CURRENT WIND ADVISORY IN EFFECT UNTIL 7 PM. WILL NOT EXTEND THIS YET AND LET EVENING SHIFT EVALUATE FURTHER. DID NOT WANT ADDED HEADLINES THIS EVENING IN CASE SEVERE WEATHER BECOMES THE PRIMARY THREAT. HAVE APPROACHED HIGH WIND WARNING CRITERIA IN A FEW LOCATIONS TODAY. SAVING GRACE WAS THE CLOUD COVER WHICH KEPT THE THE WINDS FROM REALIZING THEIR POTENTIAL. QUIETER MONDAY BEFORE REMINENTS OF SUPER TYPHOON SUDAL ARRIVE TUESDAY. POTENTIAL FOR SOME HEAVY RAIN EXISTS ACROSS THE MIDWEST WITH THIS SYSTEM WITH 1-2 INCHES POSSIBLE. REMAINDER OF THE WEEK IS FILLED WITH SEVERAL VIGOROUS SHORTWAVES PASSING ACROSS THE CENTRAL PLAINS. LATE WEDNESDAY APPEARS AS THE NEXT BEST CHANCE OF PRECIPITATION WITH HEAVY RAIN NOT OUT OF THE QUESTION. A MORE QUIET PERIOD TOWARD THE END OF THE EXTENDED WITH NEAR SEASONAL TEMPERATURES. && DONAVON
Hazardous weather outlook, Apr 18, 3:25 PM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT SUN APR 18 2004 IAZ004>007-015>017-023>025-033>035-191100- CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 325 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE THUNDERSTORMS TO THE WEST OF THE AREA. THE THUNDERSTORMS WILL ADVANCE EAST AS A LINE OF THUNDERSTORMS INTO NORTHWEST IOWA LATER THIS EVENING. THE STORMS ARE EXPECTED TO MOVE THE AREA AROUND 9 PM IN THE FAR NORTHWEST...AND REACH THE NORTHEAST PART OF THE AREA ROUND MIDNIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. A SECONDARY THREAT WOULD BE LARGE HAIL. THERE IS SOME QUESTIONS AS TO HOW FAR SOUTH INTO IOWA THE ORGANIZED THUNDERSTORMS WILL DEVELOP. IT APPEARS AREAS NORTH OF HIGHWAY 20 ARE MOST AT RISK...BUT THE THREAT AREA DOES EXTEND AS FAR SOUTH AS INTERSTATE 80. MOST OF THE SEVERE THUNDERSTORMS WILL MOVE EAST OF THE AREA BY 3 AM. IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS. WINDS 30 TO 35 MPH...GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT 8 PM AND 3 AM. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS. IAZ026>028-036>039-044>050-057>060-070-071-191100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-CRAWFORD- DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MARSHALL-POLK- STORY-TAMA- 325 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL THROUGH CENTRAL INTO NORTHEAST IOWA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO THE EVENING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS EVENING INTO THE OVERNIGHT HOURS. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE A LINE OF THUNDERSTORMS AS IT MOVES SOUTHEAST. THE STORMS WILL BE NORTHWEST OF THE AREA BY MID EVENING. A BROKEN LINE OF STORMS SHOULD ENTER THE CENTRAL PARTS OF IOWA TOWARD MIDNIGHT AND CONTINUE THROUGH 4 AM. THERE IS A SMALL THREAT THESE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. A SECONDARY THREAT WOULD BE LARGE HAIL. THERE IS SOME QUESTIONS AS TO HOW FAR SOUTH INTO IOWA THE THUNDERSTORMS WILL DEVELOP. AT THIS TIME IT APPEARS AREAS NORTH OF HIGHWAY 20 WILL SEE THE MOST THUNDERSTORMS...WITH A CHANCE AS FAR SOUTH AS INTERSTATE 80. IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS. WINDS 30 TO 35 MPH... GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN MIDNIGHT AND 4 AM. IAZ061-062-072>075-081>086-092>097-191100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA- MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 325 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST PART OF CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO THE EVENING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT THROUGH 5 AM. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE SCATTERED TO NUMEROUS THUNDERSTORMS NORTHWEST OF THE AREA BY MID EVENING. A BROKEN LINE OF STORMS MAY REACH AS FAR SOUTH AS THE CENTRAL PARTS OF IOWA TOWARD MIDNIGHT. THE STORMS ARE EXPECTED TO WEAKEN AND IF THEY REACH SOUTHEAST IOWA AT ALL ARE NOT LIKELY TO BE SEVERE. THEY COULD PRODUCE GUSTY WINDS AND SOME HAIL HOWEVER. IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS. WINDS 30 TO 35 MPH...GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER IS NOT EXPECTED.
In the hours before
Local storm report, Apr 18, 8:15 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0542 PM NON-TSTM WND GST ALLEMAN 41.82N 93.61W
04/18/2004 63 MPH POLK IA TRAINED SPOTTER
DELAYED REPORT.
&&
STLocal storm report, Apr 18, 8:25 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0801 PM NON-TSTM WND GST ALLEMAN 41.82N 93.61W
04/18/2004 64 MPH POLK IA TRAINED SPOTTER
MEASURED BY HOME WEATHER EQUIPMENT.
&&
STLocal storm report, Apr 18, 8:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 6 S ARMSTRONG 43.31N 94.46W
04/18/2004 0.88 INCH EMMET IA TRAINED SPOTTER
&&
JUNGBLUTHLocal storm report, Apr 18, 8:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL LAURENS 42.85N 94.85W
04/18/2004 0.75 INCH POCAHONTAS IA LAW ENFORCEMENT
&&
STLocal storm report, Apr 18, 9:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0901 PM NON-TSTM WND GST SULLY 41.58N 92.85W
04/18/2004 58 MPH JASPER IA MESONET
KCCI SCHOOL NET.
&&
STLocal storm report, Apr 18, 9:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL PLOVER 42.88N 94.62W
04/18/2004 0.88 INCH POCAHONTAS IA LAW ENFORCEMENT
&&
JUNGBLUTHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 24 min |
| Apr 18, 9:00 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 15 min |
| Apr 18, 9:34 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 26 min |
| Apr 18, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Union | 47 min |
| Apr 18, 11:55 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.